Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 31, NWS Springfield, MO

April 14, 1998Cherokee County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Apr 14, 1998, 11:05 PM CDT for Cherokee County, Kansas. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 14, 1998, 11:05 PM CDT (04:05 UTC)
Expired
Apr 15, 1998, 12:10 AM CDT
In force
65 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Cherokee County, KS

What was reported inside it

TimeReportWhereRemark
Apr 14, 11:18 PM CDTThunderstorm Wind 52Columbus, KSThunderstorm winds downed power lines and damaged a transformer.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.1 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
184 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
2557 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 150405 RRA
SVRSGF
KSC021-150510-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1105 PM CDT TUE APR 14 1998

* SEVERE THUNDERSTORM WARNING FOR
  CHEROKEE COUNTY - SOUTHEASTERN KANSAS
 
* UNTIL 1210 AM CDT

* SOME AREAS AFFECTED
  SHERWIN BY 1107 PM
  COLUMBUS BY 1112 PM
  LAWTON BY 1130 PM

* AT 1100 PM  SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM PRODUCING LARGE HAIL THE SIZE OF NICKELS.
  THIS STORM WAS LOCATED 22 MILES WEST OF COLUMBUS...OR
  NEAR HALLOWELL AND WAS MOVING EAST AT 30 MPH.

A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN
OCCASIONALLY PRODUCE TORNADOES.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING, WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

&
TAGGART/SCHMIDT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 2:14 PM CDT, 8 hours 51 minutes earlier.

Area forecast discussion, Apr 14, 2:14 PM CDT, 8 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
214 PM CDT TUE APR 14 1998

AN ACTIVE WX NIGHT ACROSS THE CWFA TONIGHT.

SFC LOW PRESSURE LOCATED BTWN DDC/HLC KS WITH ILL-DEFINED WARM FRONT
TO SE KS/NW ARK.  60F DEW PTS AS FAR NORTH AS KTUL.  SFC DRY LINE
EAST OF KDDC TO BTWN KGAG AND KEND.

ETA/RUC DID THE BEST WITH MOISTURE TODAY AND PREFERRED.  12Z ETA HAD
60 DEW POINTS TO TULSA AT 18Z...WHILE NGM HAD AROUND 50.  ETA BRINGS
AOA 60 DEW POINTS INTO ERN KS/WRN MO BY 06Z.  LATEST SWOMCD AND
SATELLITE IN AGREEMENT IN SHOWING CONVECTION LIKELY TO FIRE FIRST NR
HILL CITY KS AND THEN DEVELOP SOUTH ALONG SFC DRYLINE INTO SW KS/WRN
OK.  STRONG JET OF 120+ KNOTS WEST WINDS TO MOVE INTO OKLA/SW MO BY
06Z...WITH SOUTHERLY 60+ KNOTS AT 85H.  THUS GOOD SHEAR PROFILE FOR
STORMS TO WORK WITH.  HELICITY SHOWS HIGHEST JUST NORTHEAST OF SFC
LOW AND WARM FRONT OVR SRN NE/NRN KS THIS EVENING AND ALONG DRY LINE
IN ERN OK/SW MO AROUND 06Z.

ALL IN ALL...MENTION OF SVR IN ZONES TONIGHT LOOKS GOOD IN MODERATE
RISK.

EXPECT LINE OF STORMS TO BE IN SCNTRL MO BY LATE TONIGHT/WED AM...AND
THEN WEAKEN AS THEY MOVE INTO SE MO AROUND 12Z.  ANOTHER 50H VORT MAX
TO RIDE NORTHEAST AROUND WESTERN TROF AND LOOKS LIKE ANOTHER ROUND OF
SVR WEATHER WILL INTIATE MIDDAY WED OVR ERN MO AND THEN MOVE INTO THE
OHIO VALLEY.

RECOMMENDATIONS FOR TONIGHT (FOR COORDINATION PURPOSES ONLY):
JLN/SE KS...INCREASING CLOUDINESS WITH THUNDERSTORMS LIKELY.  SOME
STORMS MAY BE SEVERE.  LOW AROUND 60.  SOUTH WIND 10 TO 20 MPH AND
GUSTY.  CHANCE OF RAIN 60 PERCENT.

SGF/AIZ...INCREASING CLOUDINESS WITH THUNDERSTORMS LIKELY...MAINLY
AFTER MIDNIGHT.  SOME STORMS MAY BE SEVERE.  LOW 55 TO 60. SOUTH WIND
10 TO 20 MPH AND GUSTY.  CHANCE OF RAIN 60 PERCENT.

UNO/VIHV...INCREASING CLOUDINESS A 50 PERCENT CHANCE OF THUNDERSTORMS
AFTER MIDNIGHT.  LOW IN THE MID 50S.  SOUTH WIND 10 TO 20 MPH.

CCF
SGF TB 058/076 045/059 038 0664-
JLN BB 061/075 045/059 038 0661-

RIDDLE

In the hours before

Special weather statement, Apr 14, 9:05 PM CDT, 2 hours before
KSZ073-097-101-MOZ066>067-077>078-088>089-093>094-150800-

SPECIAL WEATHER STATEMENT...FOR TORNADO WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
905 PM CDT TUE APR 14 1998

...A TORNADO WATCH HAS BEEN ISSUED UNTIL 300 AM...

A TORNADO WATCH IS IN EFFECT FOR THE THE FOLLOWING COUNTIES...
...IN SOUTHEAST KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN SOUTHWEST AND WEST CENTRAL MISSOURI...

BARTON            CEDAR             JASPER
ST. CLAIR         VERNON

INCLUDING THE TOWNS OF...

PITTSBURG         JOPLIN            FORT SCOTT        NEVADA
LAMAR             COLUMBUS

A NEW TORNADO WATCH HAS BEEN ISSUED BY THE STORM PREDICTION CENTER.
THIS TORNADO WATCH REPLACES THE EARLIER WATCH WHICH WAS IN EFFECT
UNTIL 10 PM.  THIS NEW WATCH IS IN EFFECT UNTIL 3 AM.  THE SAME
COUNTIES WHICH WERE IN THE OLD WATCH ARE IN THE NEW ONE...EXCEPT FOR
NEWTON...LAWRENCE AND DADE COUNTIES WHICH HAVE BEEN CANCELLED.

STRONG TO SEVERE THUNDERSTORM CONTINUE TO DEVELOP ALONG AND AHEAD OF
A DRY LINE IN CENTRAL KANSAS AND OKLAHOMA.  EVENING WEATHER BALLOON
SOUNDINGS INDICATE STRONG SHEAR IN THE ATMOSPHERE FAVORABLE FOR LARGE
HAIL AND THE DEVELOPMENT OF TORNADOES.

STAY TUNED TO YOUR LOCAL SOURCE FOR SEVERE WEATHER INFORMATION FOR
THE LATEST STATEMENTS AND POSSIBLE SEVERE THUNDERSTORM OR TORNADO
WARNINGS.

LINDENBERG
Special weather statement, Apr 14, 9:05 PM CDT, 2 hours before
KSZ073-097-101-MOZ066>067-077>078-088>089-093>094-150800-

SPECIAL WEATHER STATEMENT...FOR TORNADO WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
905 PM CDT TUE APR 14 1998

...A TORNADO WATCH HAS BEEN ISSUED UNTIL 300 AM...

A TORNADO WATCH IS IN EFFECT FOR THE THE FOLLOWING COUNTIES...
...IN SOUTHEAST KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN SOUTHWEST AND WEST CENTRAL MISSOURI...

BARTON            CEDAR             JASPER
ST. CLAIR         VERNON

INCLUDING THE TOWNS OF...

PITTSBURG         JOPLIN            FORT SCOTT        NEVADA
LAMAR             COLUMBUS

A NEW TORNADO WATCH HAS BEEN ISSUED BY THE STORM PREDICTION CENTER.
THIS TORNADO WATCH REPLACES THE EARLIER WATCH WHICH WAS IN EFFECT
UNTIL 10 PM.  THIS NEW WATCH IS IN EFFECT UNTIL 3 AM.  THE SAME
COUNTIES WHICH WERE IN THE OLD WATCH ARE IN THE NEW ONE...EXCEPT FOR
NEWTON...LAWRENCE AND DADE COUNTIES WHICH HAVE BEEN CANCELLED.

STRONG TO SEVERE THUNDERSTORM CONTINUE TO DEVELOP ALONG AND AHEAD OF
A DRY LINE IN CENTRAL KANSAS AND OKLAHOMA.  EVENING WEATHER BALLOON
SOUNDINGS INDICATE STRONG SHEAR IN THE ATMOSPHERE FAVORABLE FOR LARGE
HAIL AND THE DEVELOPMENT OF TORNADOES.

STAY TUNED TO YOUR LOCAL SOURCE FOR SEVERE WEATHER INFORMATION FOR
THE LATEST STATEMENTS AND POSSIBLE SEVERE THUNDERSTORM OR TORNADO
WARNINGS.

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 8:34 PM CDTSevere Thunderstorm WarningSGFBourbon26 min
Apr 14, 11:50 PM CDTTornado WarningSGFCherokee65 min
Apr 15, 1:43 AM CDTTornado WarningSGFBourbon62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.